Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 36, NWS Norman, OK

May 20, 2001Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at May 20, 2001, 4:07 PM CDT for Hughes County, Oklahoma. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 4:07 PM CDT (21:07 UTC)
Expired
May 20, 2001, 4:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hughes County, OK

The radar

The Norman radar (KTLX), 96 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:15 PM CDTHail 0.75Wetumka, OK
May 20, 4:20 PM CDTTornado F2Dustin, OKA damage survey conducted by National Severe Storms Laboratory meteorologists confirmed F2 damage approximately 6 miles southwest of Dustin, when 80 percent of a house roof was blown off. As the tornado moved east-northeast sporadic roof damage was sustained t

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WFUS54 KOUN 202108
TOROKC
OKC063-202145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 445 PM CDT

* AT 407 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING A TORNADO NEAR YEAGER...MOVING   EAST AT 25 
MPH.

* LOCATIONS IN THE WARNING INCLUDE DUSTIN...LAMAR...WETUMKA AND
  YEAGER

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3530 9638 3509 9635 3508 9605 3530 9598

BT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 20, 3:40 PM CDT, 27 minutes earlier.

Area forecast discussion, May 20, 3:40 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SUN MAY 20 2001

TSTMS BEGINNING TO RAPIDLY DEVELOP THIS AFTERNOON ACROSS OKLAHOMA IN
AREAS OF WEAK LOW LEVEL CONVERGENCE/CONFLUENCE. MEANWHILE... UPPER
TROUGH OVER WESTERN KANSAS INTO THE TX PNHDL ALSO MOVING ACROSS THE
AREA THE NEXT SEVERAL HOURS. EXPECT TSTMS TO INCREASE IN COVERAGE
THROUGH THE EVENING. MEANWHILE... STRONG COLD FRONT MOVING THROUGH
WESTERN KANSAS WILL REACH NORTHWEST OKLAHOMA AROUND MIDNIGHT...AND
MOVE THROUGH THE RED RIVER VALLEY BY MORNING. ADDITIONAL TSTMS WILL
BE POSSIBLE ALONG THE FRONT... ALTHOUGH EXTENT OF COVERAGE A LITTLE
UNCERTAIN. PASSAGE OF THE KANSAS WAVE TO THE EAST OF THE AREA AND
STABILIZATION OF AIRMASS BY CURRENT CONVECTION COULD REDUCE THE
EXTENT OF ADDITIONAL DEVELOPMENT. WILL LEAVE IN 20 TO 30 PCT CHANCE
FOR SHWRS/TSTMS BEHIND THE FRONT ON MONDAY AS A SECONDARY UPPER WAVE
BRUSHES THE AREA. STRONG JET MAX DROPPING SOUTHEAST THROUGH THE
NORTHWEST U.S. WILL DIG OUT A DEEP UPPER TROUGH OVER THE MISSISSIPPI
VALLEY BY EARLY TUESDAY. THIS FEATURE WILL MOVE VERY SLOWLY OVER THE
NEXT SEVERAL DAYS... AND AS RESULT WILL BRING SEVERAL SHOTS OF COOL
AIR TO THE REGION. BELOW NORMAL TEMPS EXPECT MOST AREAS THROUGH MUCH
OF THE WEEK.

FCSTID = 32
OKC   56  64  46  72 /  70  20   0   0
HBR   54  65  44  75 /  50  20   0   0
SPS   59  68  46  76 /  50  20   0   0
GAG   48  62  40  73 /j  50  30   0   0
PNC   52  63  44  71 /  70  30   0   0
DUA   62  68  47  75 /  70  30  10   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 20, 10:28 AM CDT, 5 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1028 AM CDT SUN MAY 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    4 W ALTUS                 OK   TORNADO
05/19/01   JACKSON                        LASTED APPROXIMATELY
                                          TWO MINUTES...REPORTED
                                          BY METEOROLOGIST
 
KT
Special weather statement, May 20, 1:00 PM CDT, 3 hours 7 minutes before
OKZ004>048-050>052-TXZ083>090-202030-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT SUN MAY 20 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF CENTRAL OKLAHOMA.  THE MODERATE RISK AREA IS
ALONG AND EAST OF INTERSTATE 35...AND SOUTHEAST OF A OKLAHOMA CITY
TO TULSA LINE.  TO THE WEST OF THE MODERATE RISK AREA... THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL
AND PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  THE
SLIGHT RISK AREA IS GENERALLY EAST OF A WICHITA FALLS TO THOMAS
LINE...AND NORTH OF A GAGE TO CEILING LINE.  LARGE HAIL... DAMAGING
WIND AND TORNADOES WILL BE POSSIBLE.

CLOUDS WILL CONTINUE TO THIN ACROSS MOST OF CENTRAL OKLAHOMA
THIS AFTERNOON WHICH WILL ALLOW FOR STRONG HEATING AND
DESTABILIZATION.  THE COMBINATION OF A STRONG SUBTROPICAL JET MOVING
ACROSS NORTH TEXAS...A MID LEVEL TROUGH OVER WESTERN OKLAHOMA AND
SURFACE CONVERGENCE WILL LIKELY RESULT IN THUNDERSTORMS DEVELOPMENT
BY EARLY TO MID AFTERNOON.   THE BEST CHANCE FOR INITIAL DEVELOPMENT
APPEARS TO BE JUST WEST OF THE MODERATE RISK AREA.  SOME OF THESE
STORMS ARE LIKELY TO BECOME SUPERCELLS WITH THE POTENTIAL TO PRODUCE
VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL WIND SHEAR MAY
ALSO BE ENHANCED ALONG AND NORTH OF THE RESIDUAL OUTFLOW BOUNDARY
FROM MORNING CONVECTION... AND ANY SUPERCELLS THAT ARE ABLE TO
INTERACT WITH AREAS OF ENHANCED LOW LEVEL SHEAR WILL BE CAPABLE OF
PRODUCING TORNADOES.

A STRONG COLD FRONT WILL ALSO APPROACH OKLAHOMA FROM THE NORTH THIS
EVENING.  OTHER STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER KANSAS ALONG THE FRONT LATE THIS AFTERNOON AND ORGANIZE
INTO A SQUALL LINE.  THIS SQUALL LINE WILL SWEEP SOUTHEASTWARD
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS WITH THE COLD FRONT
OVERNIGHT WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

PERSONS ACROSS THE AREA TODAY SHOULD PAY ATTENTION TO THE LATEST
WEATHER INFORMATION AND BE ALERT FOR FURTHER UPDATES ON THE SEVERE
WEATHER SITUATION. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
TONIGHT.

6

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:26 PM CDTFlash Flood WarningOUNStephens3 hr
May 20, 3:47 AM CDTSevere Thunderstorm WarningOUNCotton43 min
May 20, 4:28 AM CDTSevere Thunderstorm WarningOUNJefferson62 min
May 20, 3:26 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
May 20, 3:34 PM CDTSevere Thunderstorm WarningOUNPottawatomie41 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 3:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey52 min
May 20, 4:09 PM CDTSevere Thunderstorm WarningOUNKay51 min
May 20, 4:12 PM CDTTornado WarningOUNSeminole33 min
May 20, 4:40 PM CDTTornado WarningOUNHughes50 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher63 min
May 20, 4:42 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian63 min
May 20, 4:50 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole40 min
May 20, 5:29 PM CDTSevere Thunderstorm WarningOUNHughes46 min
May 20, 5:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 20, 6:23 PM CDTSevere Thunderstorm WarningOUNPontotoc52 min
May 20, 6:34 PM CDTTornado WarningOUNPontotoc26 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningOUNSeminole51 min
May 20, 6:56 PM CDTSevere Thunderstorm WarningOUNHughes49 min
May 20, 6:59 PM CDTSevere Thunderstorm WarningOUNCoal, Pontotoc46 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.